Texas, 2016

Flash Flood and Hail in Texas, May 21 to 22, 2016

May 21 to 22, 2016 · NWS LCH · 2 events in 2 counties and zones

A warm front slowly lifted north over the area during the 21st and 22nd. Numerous showers and storms moved across the area with isolated severe hail and flooding reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm front slowly lifted north over the area during the 21st and 22nd. Numerous showers and storms moved across the area with isolated severe hail and flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 21, 6:24 PM CST, 25 minutes earlier.

Area forecast discussion, May 21, 6:24 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
724 PM CDT SAT MAY 21 2016

.DISCUSSION...
Early evening update to increase PoPs for the evening hrs based
on radar/satellite trends and recent HRRR/RAP guidance. Should
these latter prove correct, then additional updates will be
required to increase PoPs for the overnight hrs too.

13

&&

.PREV DISCUSSION... /issued 645 PM CDT SAT MAY 21 2016/

AVIATION...Have opted to maintain VCTS or VCSH at our terminals
of BPT and LCH. Weak frontal boundary analyzed across coastal
south-central Louisiana, then arcing northwest through southwest
Louisiana into southeast Texas. Seeing decent moisture pooling
with this feature as weak disturbances ride in on a westerly flow
aloft. Will continue to monitor and may have to include some
mention of convection over Acadiana. Expecting VFR to hold at all
terminals through this TAF package with the exception of BPT where
some MVFR ceilings should come into play overnight.

PREV DISCUSSION... /issued 352 PM CDT SAT MAY 21 2016/

DISCUSSION...
Summer has arrived as temps around the region have climbed back
into the upper 80s with a few locations reporting mid 80s. Radar
has remain quiet across southeast Texas and southern Louisiana as
storms along the central Texas coast lift northeast and near this
region... but these storms are expected to end around sunset with
the loss of heating.

Tonight will be a bit muggy as temperatures fall back towards the
upper 60s to lower 70s. A few areas to see a bit of fog overnight
burning off around sunrise.

Tomorrow the front or what is left of the front will drift back
northward and into southeast Texas allowing the moisture profile
to deepen. Several weak shortwaves moving through the ridge will
support some storm activity in southeast Texas during the
afternoon hours. A few more storms on tap for Monday as the
boundary pulls further to the north and east opening up southwest
Louisiana to the gulf moisture.

The ridge aloft looks to begin to strengthen late Tuesday into
Wednesday this will shut down most of the precip and in doing will
allow for temps to climb a bit towards the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  86  66  86 /  10  10   0  30
LCH  69  84  69  85 /  20  20  10  30
LFT  69  86  69  86 /  20  10  10  20
BPT  71  85  71  86 /  50  30  10  40

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 21, 2:35 AM CST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 AM CDT SAT MAY 21 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
335 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALMOST DAILY LOW END CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON HOURS. OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF DOWNPOURS WILL ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-221100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
335 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHERLY WINDS WILL INCREASE DURING THE MID WEEK AS LOW PRESSURE
DEVELOPS IN THE PLAINS. SMALL CRAFT EXERCISE CAUTION CRITERIA MAY
BE REACHED FOR THE WATERS BEYOND 20 NM ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The radar

The Houston radar (KHGX), 104 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hardin

When
May 21, 6:49 PM CST
Where
Hardin County, 0.6 mi W of Saratoga
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.280, -94.530

KBMT relayed a report of quarter size hail in Saratoga. A video was also posted to social media.

Flash Flood, Jefferson

When
May 22, 8:13 AM CST to 10:13 AM CST
Where
Jefferson County, 1.71 mi NNW of Galloway to 1 mi W of Fannett
Cause
Heavy Rain
Reported by
Public
Coordinates
29.953, -94.242

Radar estimated 1 to 6 inches of rain fell around the Hampshire - Fannett area. Pictures posted to social media showed flooded out roadways with water approaching some structures during the event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636233, 636234.